Texas, 2007

Flash Flood and Hail in Texas, April 17, 2007

April 17, 2007 · NWS MAF · 6 events in 2 counties and zones

A very cold upper level low, plenty of moisture, and a surface boundary combined to produce severe thunderstorms across the western low rolling plains of west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A very cold upper level low, plenty of moisture, and a surface boundary combined to produce severe thunderstorms across the western low rolling plains of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 12:15 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 17, 12:15 PM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT TUE APR 17 2007

.UPDATE...
UPDATED FORECAST PACKAGE TO INCREASE POPS/WX ACROSS NORTHERN TIER OF
COUNTIES DUE TO ONGOING CONVECTION. REMAINDER OF FORECAST LOOKED
GOOD...SO LEFT INTACT.  REST OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT TUE APR 17 2007/

SHORT TERM...
5H LOW MOVING ACRS SE AZ WITH ASSOCD SFC LOW ACRS THE TRANS PECOS. E
OF SFC LOW...LOW LEVEL MSTR HAS RETURNED ACRS PB WITH DWPNTS INTO
THE 50S. ISOLD TSTMS TO NW LOOK TO HAVE WEAKENED AND FARTHER SE INTO
THE PB 00Z MAF SOUNDING REVEALED STRONGLY CAPPED ENVIRONMENT. EXPECT
IT WILL REMAIN DIFFICULT TO OVERCOME CAP AND HAVE LEFT TOKEN ISOLD
POPS IN FCST ALTHOUGH HAVE TAKEN SOME OFF THE WRN EDGE. WATER VAPOR
DEPICTS DRY AIR TO S OF THE LOW WHICH WILL ADVECT E INTO CWFA THIS
MORNING. BY MID MORNING WINDS WILL START TO INCREASE FIRST IN THE
GDP/DAVIS MTNS AND THEN ACRS VAN HORN/MARFA PLATEAU. 30-35KT 85H-7H
AND MSL PRESSURE OF 4MB/100NM AND INCREASING SUBSIDENCE AFTER 15Z
ENUF FOR HIGH WIND WARNING GDP/DAVIS MTNS AND WIND ADVISORY VAN
HORN/MARFA PLATEAU/BIG BEND. THCK COOLING EXPECTED TO OFFSET BY
DOWNSLOPE WINDS AND HAVE INDICATED LITTLE CHANGE IN TEMPS...BUT A
LITTLE COOLER W. AS UPPER LOW MOVES E OVERNIGHT WEAK NLY WIND SHIFT
WILL MOVE INTO CENTRAL PB BEFORE WEAKENING AND HAVE OPTED TO TREND
FCST A LITTLE COOLER.

LONG TERM...
AN UPPER LEVEL RIDGE WILL EXTEND ACROSS THE CWA TUESDAY MORNING WITH
AN UPPER LEVEL TROUGH EXTENDING FROM A LOW OVER THE GREAT LAKES
STATES INTO THE TENNESSEE VALLEY.  ANOTHER TROUGH WILL EXTEND FROM A
LOW OFF THE COAST OF BRITISH COLUMBIA INTO SOUTHERN CALIFORNIA.
THIS LOW WILL MOVE ACROSS THE INTERMOUNTAIN REGION WEDNESDAY WITH A
BROAD TROUGH SETTING UP OVER THE FOUR CORNERS AREA.

AT THE SURFACE A LOW WILL DEVELOP OVER MONTANA WITH A TROUGH
EXTENDING ALONG THE TEXAS NEW MEXICO BORDER. THIS TROUGH WILL
PRODUCE SOUTHERLY WINDS AND WARM TEMPERATURES OVER THE CWA
WEDNESDAY AND THURSDAY AS A 850 MB THERMAL RIDGE DEVELOPS OVER THE
WESTERN CWA WEDNESDAY AFTERNOON. THE DYNAMICS WITH THE UPPER LOW
WILL BE FAR TO THE NORTH OF THE CWA...THEREFORE...PRECIPITATION IS
NOT EXPECTED WITH THIS SYSTEM.

ANOTHER UPPER LEVEL LOW WILL MOVE ONTO THE NORTHERN CALIFORNIA COAST
FRIDAY MORNING.  IT WILL THEN DIG INTO CENTRAL ARIZONA FRIDAY NIGHT
AND MOVE TO WESTERN KANSAS BY SATURDAY MORNING.  MOST OF THE
DYNAMICS WITH THIS SYSTEM WILL REMAIN NORTH OF THE AREA THEREFORE
PRECIPITATION IS NOT EXPECTED.  HOWEVER A WIND EVENT IS POSSIBLE
SATURDAY AFTERNOON AS THE GRADIENT TIGHTENS AS THE TROUGH MOVES
ACROSS THE CWA.  FIRE WEATHER CONCERNS MAY ALSO INCREASE SATURDAY
OVER A LARGE PORTION OF THE AREA AS RELATIVE HUMIDITIES DROP WELL
BELOW 15 PERCENT WITH 20 FT WINDS IN EXCESS OF 20 MPH.

THE NEXT TROUGH WILL DIG THROUGH THE INTERMOUNTAIN REGION INTO THE
SOUTHERN PLAINS BY MONDAY AFTERNOON. GFS KEEPS THE DYNAMICS AND
THE PRECIPITATION NORTH OF THE CWA WITH THIS SYSTEM...THEREFORE
WILL KEEP THE FORECAST DRY EARLY NEXT WEEK. ANOTHER WIND EVENT
WILL BE POSSIBLE WITH THIS SYSTEM MONDAY AFTERNOON. THE LOW IS
PROGGED TO MOVE ACROSS THE AREA TUESDAY WITH RIDGING SETTING UP
IN ITS WAKE.

TEMPERATURES WILL BE WARM THROUGH THE REST OF THE WEEK AND INTO THE
FIRST OF NEXT WEEK.  HIGHS WILL BE GENERALLY IN THE 70S AND 80S WITH
90S ALONG THE RIO GRANDE AND IN THE PECOS RIVER VALLEY.  LOWS WILL
BE IN THE 40S AND 50S WITH A FEW 60S IN THE SOUTHEASTERN SECTIONS.

FIRE WEATHER
DRY DOWNSLOPE WINDS AND 30KT MEAN MIXED LAYER WIND WILL INCREASE
FIRE WX CONCERNS OVER A LARGE PART OF THE AREA TODAY. HAVE OPTED TO
UPGRADE WATCH TO RED FLAG WARNING FOR ALL AREA EXCEPT THE CENTRAL
AND NRN PB. LEFT THESE AREAS SINCE DRY AIR WILL NOT BE ABLE TO
COMPLETELY WORK INTO THE N-NE AND FUEL DRYNESS MAPS FROM TFS STILL
INDICATE NORMAL MSTR. DAVIS MTNS BLO 6KFT AND INTO THE BIG BEND
REGION SHOULD HAVE LITTLE PROBLEM FALLING INTO RFW CONDITIONS AS
SUBSIDENCE EXPECTED TO STRONGEST IN THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              77  47  82  57  /  30   0   0  10
CARLSBAD NM                77  47  81  50  /  10   0   0  10
DRYDEN TX                  85  52  86  56  /  10   0   0  10
FORT STOCKTON TX           79  52  86  56  /  10   0   0  10
GUADALUPE PASS TX          71  48  78  53  /  10   0   0   0
HOBBS NM                   76  46  82  51  /  20   0   0  10
MARFA TX                   70  39  80  41  /  10   0   0   0
MIDLAND INTL AIRPORT TX    75  47  82  53  /  20   0   0  10
ODESSA TX                  76  49  82  56  /  20   0   0  10
WINK TX                    79  49  88  53  /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM TO 6 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 12 PM TO 6 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 7
     PM CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES...BIG BEND AREA...MARFA PLATEAU...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 7
     PM CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

13
Hazardous weather outlook, Apr 17, 3:26 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 AM CDT TUE APR 17 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
426 AM CDT TUE APR 17 2007 /326 AM MDT TUE APR 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS CAN BE EXPECTED OVER THE GUADALUPE AND DAVIS
MOUNTAINS TODAY WITH VERY WINDY CONDITIONS EXPECTED OVER THE
ADJACENT PLAINS. WESTERLY WINDS OF 30 TO 40 MPH CAN BE EXPECTED
THIS MORNING. BY LATE MORNING...WIND GUSTS OF 60 TO 70 MPH CAN BE
EXPECTED IN THE GUADALUPE MOUNTAINS AND IN THE DAVIS MOUNTAINS
ABOVE 6000 FEET. IN THE ADJACENT PLAINS...WESTERLY WINDS WILL
INCREAST TO 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH BY NOON.
LOCALIZED BLOWING DUST MAY RESULT IN VISIBILITIES OF 1 TO 4 MILES
THIS AFTERNOON.

THE WESTERLY WINDS WILL USHER IN VERY DRY AIR OVER THE AREA AND
FIRE WEATHER CONCERNS WILL INCREASE THIS AFTERNOON. THE
COMBINATION OF THE STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CONTRIBUTE TO RAPID GROWTH AND SPREAD OF ANY FIRES THAT ARE
IGNITED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...
HOWEVER...STRONG WINDS AND INCREASING FIRE WEATHER CONCERNS ARE
POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 17, 12:15 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT TUE APR 17 2007

TXZ048-171915-
SCURRY-
115 PM CDT TUE APR 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SCURRY COUNTY.

STRONG THUNDERSTORMS ARE DEVELOPING ACROSS SCURRY COUNTY. AT 108 PM
CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 3 MILES NORTH OF
KNAPP...MOVING TO THE SOUTHEAST AT 20 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED NEAR SNYDER...AND WAS MOVING SOUTHEAST AT
15 MPH.

PEA TO MARBLE SIZE HAIL...AND WIND GUSTS AROUND 50 MPH ARE POSSIBLE
WITH THESE STORMS.

STORM INTENSITY IS GRADUALLY INCREASING...AND THESE STORMS WILL HAVE
THE POTENTIAL TO BECOME SEVERE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.

The radar

The Lubbock radar (KLBB), 134 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Scurry

When
April 17, 12:26 PM CST to 12:30 PM CST
Where
Scurry County, Snyder
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -100.900

Pea to golfball size hail was reported in Snyder.

Hail, Scurry

When
April 17, 1:00 PM CST
Where
Scurry County, Hermleigh
Measured
1.5 in hail
Reported by
Public
Coordinates
32.630, -100.750

Flash Flood, Scurry

When
April 17, 1:17 PM CST to 4:00 PM CST
Where
Scurry County, Snyder
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.720, -100.900

The Snyder Daily News reported two motorists stranded by high water. One motorist was stuck under the College Avenue bridge. The other motorists location was not disclosed.

Hail, Scurry

When
April 17, 1:40 PM CST
Where
Scurry County, 1.5 mi SSW of Knapp
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.630, -101.130

Thunderstorm Wind, Mitchell

When
April 17, 2:10 PM CST
Where
Mitchell County, 2 mi NNW of Colorado City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.427, -100.863

No damage was reported.

Thunderstorm Wind, Scurry

When
April 17, 2:40 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.848

The West Texas Mesonet station three miles east of Snyder recorded a 67 mph wind gust. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22855, 22856, 27982, 22858, 22859, 22861.